Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 77, NWS Charleston, WV

August 18, 2019Pleasants County, Tyler County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 18, 2019, 2:35 PM EDT for Pleasants County, Tyler County, West Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 2:35 PM EDT (18:35 UTC)
Expired
Aug 18, 2019, 4:30 PM EDT
In force
115 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Pleasants County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 137 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

545 
WGUS51 KRLX 181835
FFWRLX
WVC073-095-182030-
/O.NEW.KRLX.FF.W.0077.190818T1835Z-190818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
235 PM EDT Sun Aug 18 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  East central Pleasants County in northwestern West Virginia...
  Southwestern Tyler County in northern West Virginia...

* Until 430 PM EDT.

* At 234 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen with intense rainfall continuing to fall. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hebron and Wick. 

This includes the following streams and drainages...
Wheeler Run, Middle Island Creek, Jefferson Run, North Fork Hughes
River, Big Run, Foster Run, Sugar Creek, Conaway Run, Brush Run,
Josephs Fork, Bonds Creek, Rush Fork, McKim Creek, Cave Run and
Grimms Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3939 8082 3937 8090 3939 8093 3938 8094
      3936 8094 3935 8101 3935 8103 3936 8103
      3943 8104 3948 8090

$$

HART
2 follow-up statements
332 
WGUS71 KRLX 181934
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
334 PM EDT Sun Aug 18 2019

WVC073-095-182030-
/O.CON.KRLX.FF.W.0077.000000T0000Z-190818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pleasants WV-Tyler WV-
334 PM EDT Sun Aug 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
EAST CENTRAL PLEASANTS AND SOUTHWESTERN TYLER COUNTIES...

At 331 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimated two to three inches of 
rain has already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Hebron and Wick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3939 8082 3937 8090 3939 8093 3938 8094
      3936 8094 3935 8101 3935 8103 3936 8103
      3943 8104 3948 8090

$$

22
512 
WGUS71 KRLX 182029
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
429 PM EDT Sun Aug 18 2019

WVC073-095-182039-
/O.EXP.KRLX.FF.W.0077.000000T0000Z-190818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pleasants WV-Tyler WV-
429 PM EDT Sun Aug 18 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PLEASANTS AND
SOUTHWESTERN TYLER COUNTIES WILL EXPIRE AT 430 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3939 8082 3937 8090 3939 8093 3938 8094
      3936 8094 3935 8101 3935 8103 3936 8103
      3943 8104 3948 8090

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:28 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 18, 2:28 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
228 PM EDT Sun Aug 18 2019

.SYNOPSIS...
Disturbance brushes across north tonight. Hot weather continues
for the first half of the week. Cold front crosses by late in
the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 135 PM Sunday...

Upper level shortwave trough passing by to our north, with the
southern extent of precipitation just brushing across the
northern forecast area. Also expect isolated to scattered
thunderstorms to develop across the mountains this afternoon.

Another upper level shortwave trough crosses the north tonight.
This is associated with the showers and storms stretching from
Michigan southwest into the lower Ohio Valley this afternoon.
Most high res models are showing the remnants of this making
into the far NW forecast area overnight so added isolated to
scattered showers.

Expecting another hot and humid day on Monday, with popup
showers and storms for the afternoon and evening. The highest
heat index values, in the upper 90s, are expected across the
southwestern forecast area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 211 PM Sunday...

The combination of an increase in moisture depth and lowering of
height fields on Tuesday should allow for a good scattering of
diurnally driven convection. Given the high temps and higher
moisture values, an isolated strong to severe storm is possible
nearly anywhere in the area. Max temps on Tuesday should be
similar to Monday's values.

Wednesday will be another very warm and humid day, although
thicker cloud cover and continued diurnally driven convection
should result in a very minor reduction of max temps values.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 218 PM Sunday...

A cold front is prog to move through the area sometime on
Thursday, with the GFS being a little faster with FROPA than
the ECMWF and CMC. A band of showers and storms is likely to
develop along the front, some possibly strong to severe
(depending on the timing of the front).

If the front pushes far enough south of the area, a very
pleasant late week airmass should be in place. Even if the front
stalls along the southern CWA, the high moisture values should
be replaced with lower dewpoints and max temps should be much
lower than what has been occurring this weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 135 PM Sunday...

Isolated to scattered showers and storm are expected across the
NW and eastern forecast area today, but these are not
anticipated to impact any TAF sites. PKB, EKN and BKW have the
best chance of a passing shower or storm.

Stuck close to what happened last night with regards to dense
valley fog tonight. One difference is additional clouds are
expected across the northwest, so did not go as low with
visibility at PKB.

VFR expected after any fog dissipates Monday. Once again,
isolated to scattered showers are possible. Did not mention
these in TAF yet since the bulk of the activity should be after
18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: A thunderstorm may impact PKB, EKN or BKW
late this afternoon. Timing and density of fog may vary
overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR possible with showers and storms mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/MZ
NEAR TERM...MZ
SHORT TERM...RH
LONG TERM...RH
AVIATION...MZ
Hazardous weather outlook, Aug 18, 4:58 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
458 AM EDT Sun Aug 18 2019

VAZ003-004-WVZ024-025-033-034-515-516-518-190900-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Southeast Fayette-
458 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-517-519>526-190900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
458 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms on Tuesday with
the main threat being possible damaging wind.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 18, 2:25 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
225 PM EDT Sun Aug 18 2019

WVZ010-011-019-181900-
Ritchie-Pleasants-Tyler-
225 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLEASANTS...NORTH
CENTRAL RITCHIE AND TYLER COUNTIES...

At 224 PM EDT, a strong thunderstorm was located 7 miles southwest of
Middlebourne, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlebourne, Arvilla, Alma, Point Lookout, Wick, Mountain, Lima and
Hebron.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3956 8082 3955 8079 3954 8078 3951 8074
      3947 8071 3948 8067 3946 8067 3947 8064
      3945 8062 3943 8068 3943 8071 3940 8073
      3928 8103 3945 8112 3959 8090 3958 8089
      3960 8085
TIME...MOT...LOC 1824Z 248DEG 12KT 3940 8099

14
Special weather statement, Aug 18, 2:32 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
232 PM EDT Sun Aug 18 2019

OHZ076-181900-
Washington-
232 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
COUNTY...

At 232 PM EDT, a strong thunderstorm was located 9 miles east of
Beverly, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Macksburg and Lower Salem.

This includes Interstate 77 in Ohio between mile markers 10 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3961 8128 3961 8127 3958 8127 3957 8125
      3951 8121 3954 8157 3959 8159 3958 8148
      3964 8147 3965 8145
TIME...MOT...LOC 1832Z 261DEG 21KT 3957 8146

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:25 PM EDTSpecial Weather StatementRLXTyler35 min
Aug 18, 2:27 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler33 min
Aug 18, 2:58 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler32 min
Aug 18, 3:48 PM EDTSpecial Weather StatementRLXPocahontas27 min
Aug 18, 4:22 PM EDTSpecial Weather StatementRLXRandolph23 min
Aug 18, 4:49 PM EDTSpecial Weather StatementRLXRandolph41 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.